Hail, Jewell
- When
- April 6, 7:35 PM CST
- Where
- Jewell County, 1 mi W of Burr Oak
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -98.319
Despite initial concern for perhaps a more widespread threat, strong to perhaps marginally-severe storms only impacted a small fraction of this six-county North Central Kansas area on this late Tuesday afternoon and evening, as the majority of severe activity in the region focused slightly to the south over central Kansas. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Despite initial concern for perhaps a more widespread threat, strong to perhaps marginally-severe storms only impacted a small fraction of this six-county North Central Kansas area on this late Tuesday afternoon and evening, as the majority of severe activity in the region focused slightly to the south over central Kansas. Locally, radar signatures suggested that marginally-severe storms might have impacted small portions of Osborne, Smith and Jewell counties between 7-9 p.m. CDT, but there was just one ground-truth report of nickel size hail near Burr Oak.
Breaking down event evolution and timing, the first local storms got underway between 6-7 p.m. CDT in the form of a narrow, north-south convective line along the Phillips/Smith and Rooks/Osborne county borders, just ahead of an approaching cold front. Over the next few hours, a few cores within the increasingly-broken line briefly strengthened as they drifted east-northeast (including the one that produced the Burr Oak hail), but overall the North Central Kansas storms struggled to maintain intensity as convection eventually departed far eastern Jewell/Mitchell counties by 10 p.m. CDT. On paper, this was a respectable severe weather setup for North Central Kansas, but ultimately proved to have too many limiting factors for a more impactful event. In the mid-upper levels, lift was provided by a low-amplitude disturbance ejecting across the Central Plains, but the local area remained a bit displaced/east of the strongest forcing associated with a closed low churning across Colorado. At the surface, an effective triple-point took shape over western portions of the area by late afternoon, anchored by a primary low pressure center around 994 millibars. However, moisture return ahead of the cold front into North Central Kansas was somewhat-modest, with dewpoints only averaging mid-upper 50s (F). Furthermore, afternoon high temperatures were held down in the 70s in much of the area thanks to fairly widespread clouds, likely enhancing capping and thus hindering pre-frontal, warm sector thermodynamics. Despite the various limiting factors that ultimately contributed to the sparse coverage of robust storms locally, the late afternoon/early-evening mesoscale environment warranted some respect, featuring a narrow axis of mixed-layer CAPE as high as 1500-2000 J/kg in the presence of 30-35 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 5:30 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 630 PM CDT Tue Apr 6 2021 .DISCUSSION...(This evening through Tuesday) Issued at 359 PM CDT Tue Apr 6 2021 Right now the main focus is monitoring conditions over the next few hours with convection expected to begin to develop along and ahead of the sfc cold front here shortly. The front has been rather slow to progress so far today with the triple point generally over far southwest NE currently (though the dry line is essentially collocated with the front at this point). Plenty of CU has developed across the entire area today and has played a role in keeping things strongly capped so far today. Strong to severe storms are expected to develop rapidly if the cap breaks...with around 2,000 j/k of CAPE (mainly over SW portions of the area) and 40-50 kts of effective shear, the main severe threats would be large hail and damaging winds, but a weak tornado is not out of the question. While the cap is most likely to break in the western portions of the area, the eastern areas will have a much harder time and are likely to stay capped longer and we could see the severe threat decrease rapidly after midnight tonight. Going forward, the front looks to continue to slowly inch eastward overnight bringing gusty winds as well as continuing showers and thunderstorms. Behind the front precip chances become more synoptically driven with light to moderate wraparound precip expected through most of the day tomorrow. Overall tomorrow is going to be a rather wet and dreary day with highs expected to only be in the 40s with gusty northwest winds. Thankfully this won't las too long as conditions begin to dry out on Thursday and highs rebound back up into the upper 50s and into the 60s. To be honest, not a lot of time was spent on the long term sections of the forecast today. More time was devoted to parsing out the details of today's anticipated severe weather. The long term can best be characterized as a series of upper level waves that moves through and brings more periodic chances for showers and potentially some thunderstorms. At the upper levels the current closed low is expected to pass through KS by Thursday afternoon and deepen as it goes. Behind this current low we will see brief but collapsing ridging as we enter mainly northwest flow ahead of the next trof that begins to descend over western MT by around 00z Friday. As this new trof deepens and pushes eastward, a new closed low is expected to form Friday afternoon around the NE,SD,WY border. This low is also expected to deepen as it looks to swing right through the center of NE by around 00z Saturday. Then we look to be in something of a "lather, rinse, repeat" situation where the low migrates east, brief ridging takes over ahead of another trof descending over MT. While these can appear to be fairly similar patterns, the devil will be in the details as usual and confidence in the outer periods is not the greatest right now. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 610 PM CDT Tue Apr 6 2021 A line of TSRAs is developing to the west and expected to impact the terminals between 07/01-07/04Z. There will likely be some gusty winds with the initial passage...gusting 40-45 KTs...along with the potential for heavy rain...hail and MVFR CIGS. Once this front/line moves through...CIGS will continue to gradually lower to IFR levels overnight...with with -SHRAs or VCSHs through much of the day on Wednesday...along with strong northwesterly winds gusting to near 40 KTS during the afternoon hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 500 PM CDT Tue Apr 6 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 500 PM CDT Tue Apr 6 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop late this afternoon and track east across the entire forecast area through the evening hours. The primary hazards will be damaging wind gusts to near 60 MPH and isolated hail stones up to 2 inches in diameter, though an isolated tornado is not completely out of the question...especially across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. During the day on Wednesday, strong northwesterly winds will be possible across portions of the outlook area, especially west of Highway 281. Sustained speeds near 30 MPH and gusts near 45 MPH will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through midnight tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement National Weather Service Hastings NE 752 PM CDT Tue Apr 6 2021 NEZ060-061-070115- Buffalo NE-Dawson NE- 752 PM CDT Tue Apr 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO COUNTY UNTIL 815 PM CDT... At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near Amherst, or 17 miles northwest of Kearney, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pleasanton, Amherst and Miller. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central and central Nebraska. LAT...LON 4105 9939 4105 9893 4076 9929 4080 9947 TIME...MOT...LOC 0052Z 213DEG 20KT 4085 9934 Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Tue Apr 6 2021
KSZ006-007-018-019-070145-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
759 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 845 PM
CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 32 miles west of Beloit, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Osborne, Downs, Lebanon, Portis, Esbon, Ionia and Harlan.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3936 9870 3939 9883 3949 9887 3991 9860
3970 9820
TIME...MOT...LOC 0059Z 222DEG 19KT 3950 9872
HeinleinSpecial Weather Statement
National Weather Service Hastings NE
804 PM CDT Tue Apr 6 2021
NEZ046-047-061-062-073>075-070145-
Buffalo NE-Adams NE-Howard NE-Hall NE-Phelps NE-Kearney NE-
Sherman NE-
804 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS...
NORTHWESTERN ADAMS...KEARNEY...EASTERN BUFFALO...SOUTHEASTERN
SHERMAN...SOUTHERN HOWARD AND WESTERN HALL COUNTIES UNTIL 845 PM
CDT...
At 802 PM CDT, Doppler radar was tracking strong winds along the
leading edges of a cold front, along a line extending from near
Rockville to near Axtell. Movement was southeast at 20 mph.
Wind gusts up to around 55 mph will be possible for a brief time as
this front first passes.
Locations impacted include...
Kearney, Minden, St. Paul, Gibbon, Ravenna, Wood River, Shelton,
Kenesaw, Cairo, Axtell, Dannebrog, Ashton, Farwell, Rockville,
Heartwell, Norman, Poole and Boelus.
Please note that these winds are not directly associated with
thunderstorm activity.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.
LAT...LON 4118 9836 4035 9875 4035 9887 4042 9926
4129 9880
TIME...MOT...LOC 0102Z 292DEG 18KT 4107 9879 4047 9917
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
815 PM CDT Tue Apr 6 2021
NEZ039-040-046-061-070145-
Buffalo NE-Valley NE-Greeley NE-Sherman NE-
815 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY...VALLEY...
WESTERN BUFFALO AND SHERMAN COUNTIES UNTIL 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 7 miles north of Sherman
Reservoir Dam to near Amherst. Movement was northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
the strongest storms within this corridor.
Locations impacted include...
Ord, Loup City, Pleasanton, Scotia, Arcadia, North Loup, Litchfield,
Amherst, Riverdale, Hazard, Poole and Sherman Reservoir Dam.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.
LAT...LON 4161 9860 4139 9874 4073 9908 4082 9940
4105 9933 4105 9921 4162 9921
TIME...MOT...LOC 0115Z 218DEG 28KT 4140 9891 4088 9923
PfannkuchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 4 N KEARNEY 40.75N 99.08W
04/06/2021 E60 MPH BUFFALO NE EMERGENCY MNGR
STRONG WINDS ALONG THE COLD FRONT ENHANCED
BY THE CONVECTION UPSTREAM. ESTMATED A SWATH
OF WINDS A HALF MILE WEST TO EAST WITH THE
NORTHERN EDGE NEAR GLENWOOD CORNERS.
&&
JMBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
835 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 W BURR OAK 39.87N 98.32W
04/06/2021 M0.88 INCH JEWELL KS TRAINED SPOTTER
&&The Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943109.